Alert archive / Alabama / Special Weather Statements in 2013

Special Weather Statement, NWS Birmingham, AL

August 7, 2013St. Clair County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 7, 2013, 5:01 PM CDT for St. Clair County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2013, 5:01 PM CDT (22:01 UTC)
Expired
Aug 7, 2013, 5:45 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL

County St. Clair County, AL

The radar

The Birmingham radar (KBMX), 77 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1157 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

451 
WWUS84 KBMX 072201
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 PM CDT WED AUG 7 2013

ALZ026-072245-
ST. CLAIR AL-
501 PM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CLAIR COUNTY UNTIL
545 PM CDT...

AT 500 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SPRINGVILLE...MOVING SOUTH AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ODENVILLE...
  BRANCHVILLE...
  ST. CLAIR SPRINGS...
  WATTSVILLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3369 8614 3368 8617 3370 8619 3369 8621
      3368 8620 3360 8645 3382 8648 3382 8647
      3382 8643 3386 8638 3387 8635
TIME...MOT...LOC 2202Z 341DEG 4KT 3379 8639

$$

56

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:10 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 7, 3:10 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 PM CDT WED AUG 7 2013

.DISCUSSION...

THUNDERSTORMS HAVE FORMED THIS AFTERNOON ACROSS NORTH ALABAMA
NORTHEAST MISSISSIPPI ALONG AN OUTFLOW BOUNDARY FROM EARLY
MORNING STORMS THAT AFFECTED MISSOURI. THESE STORMS WILL PROGRESS
SOUTHWARD ACROSS CENTRAL ALABAMA THROUGH THE LATE AFTERNOON INTO
THE EVENING HOURS AROUND THE PERIPHERY OF A RIDGE TO OUR WEST.
SOME STRONG STORMS WITH GUSTY WINDS BELOW SEVERE LIMITS ARE
EXPECTED...BUT AN ISOLATED SEVERE GUST CANNOT BE RULED OUT AS THIS
ACTIVITY CONTINUES TO ORGANIZE.

HIGHER THAN NORMAL RAIN CHANCES WILL CONTINUE FOR THURSDAY AS
ABUNDANT MOISTURE AND A WEAKNESS IN THE RIDGE PERSISTS ACROSS THE
REGION. A SIMILAR PATTERN OF DAILY AFTERNOON AND EVENING SHOWERS
AND STORMS WITH NEAR NORMAL TEMPERATURES SHOULD UNFOLD THROUGH AT
LEAST DAY 7 AS WE REMAIN IN A STAGNANT WEATHER PATTERN WITH NO
WELL-DEFINED FRONTAL SYSTEMS.

87/GRANTHAM

&&

.AVIATION...
18Z TAF DISCUSSION.

CUMULUS FIELD A LITTLE SLOW TO FORM TODAY BUT BEGINNING TO GET
GOING. STARTING TO GET SOME WIDELY SCATTERED SHRA ACROSS C AL BUT
NO LIGHTNING RETURNS SHOWING UP JUST YET. MUCH MORE WIDESPREAD AND
STRONGER CONVECTION OVER NRN MS/C TN AND OVER GA. THIS IS EXPECTED
TO SPREAD INTO C AL THIS AFTERNOON AS SHORTWAVES AND THUS
DEVELOPING CONVECTION IS EXPECTED AROUND PERIPHERY OF UPPER RIDGE
OVER TX-MS THANKS TO NW FLOW. SOME STORMS COULD GET STRONG THIS
AFTERNOON. HAVE STAIR STEPPED VCTS BASED ON POSSIBLE TIMING BUT
NOT CONFIDENT ENOUGH TO PUT TSRA IN PREVAILING AS OF NOW. ROUGH
ESTIMATE ON POSSIBLE FOG TONIGHT BUT WAITING TO SEE WHERE BETTER
RAINFALL ENDS UP TO BEST FOG CHANCES.

08/MK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  88  72  88  72 /  40  60  40  60  30
ANNISTON    72  90  72  89  72 /  40  60  40  60  30
BIRMINGHAM  73  90  73  89  73 /  40  60  40  60  30
TUSCALOOSA  74  93  74  92  74 /  40  60  40  60  30
CALERA      73  91  73  90  73 /  40  60  40  60  30
AUBURN      71  90  71  89  71 /  40  60  40  60  30
MONTGOMERY  73  93  73  92  73 /  40  60  40  60  30
TROY        72  92  72  90  72 /  40  60  40  60  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

87/08
Hazardous weather outlook, Aug 7, 12:55 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 PM CDT WED AUG 7 2013

ALZ011>015-017>050-081755-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1255 PM CDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED AREAS OF DAMAGING WINDS GREATER THAN 60 MPH AND HEAVY
RAINFALL WILL BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON.

08

In the hours before

Special weather statement, Aug 7, 4:04 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
404 PM CDT WED AUG 7 2013

ALZ028-072145-
CLAY AL-
404 PM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY UNTIL 445 PM CDT...

AT 404 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BARFIELD...OR 5 MILES NORTH OF LINEVILLE...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ASHLAND...
  LINEVILLE...
  BARFIELD...
  MILLERVILLE...
  CRAGFORD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3314 8567 3312 8606 3344 8591 3349 8565
TIME...MOT...LOC 2104Z 330DEG 10KT 3337 8578

75
Special weather statement, Aug 7, 5:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 PM CDT WED AUG 7 2013

ALZ026-072245-
ST. CLAIR AL-
501 PM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CLAIR COUNTY UNTIL
545 PM CDT...

AT 500 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SPRINGVILLE...MOVING SOUTH AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ODENVILLE...
  BRANCHVILLE...
  ST. CLAIR SPRINGS...
  WATTSVILLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3369 8614 3368 8617 3370 8619 3369 8621
      3368 8620 3360 8645 3382 8648 3382 8647
      3382 8643 3386 8638 3387 8635
TIME...MOT...LOC 2202Z 341DEG 4KT 3379 8639

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:04 PM CDTSpecial Weather StatementBMXClay41 min
Aug 7, 4:59 PM CDTFlash Flood WarningBMXJefferson, Shelby3 hr
Aug 7, 5:14 PM CDTSpecial Weather StatementBMXShelby46 min
Aug 7, 5:28 PM CDTAreal Flood AdvisoryBMXBlount, Calhoun, Cherokee, Cleburne, Etowah, St. Clair62 min
Aug 7, 5:44 PM CDTSpecial Weather StatementBMXCalhoun, St. Clair46 min
Aug 7, 5:45 PM CDTSpecial Weather StatementBMXMarion45 min
Aug 7, 6:02 PM CDTSpecial Weather StatementBMXCalhoun43 min
Aug 7, 6:20 PM CDTAreal Flood AdvisoryBMXCalhoun, Cleburne, St. Clair, Talladega115 min
Aug 7, 6:22 PM CDTSpecial Weather StatementBMXJefferson38 min
Aug 7, 6:35 PM CDTSpecial Weather StatementBMXTalladega40 min
Aug 7, 6:39 PM CDTSpecial Weather StatementBMXClay, Cleburne, Randolph51 min
Aug 7, 6:48 PM CDTAreal Flood AdvisoryBMXJefferson, Walker3 hr

Nearby

Special Weather Statements in Alabama, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.